Venous thromboembolism and hormone replacement therapy

Research output: Contribution to journalArticlepeer-review

Abstract

There is evidence that postmenopausal women who take hormone replacement therapy develop biochemical hypercoagulability, expressed by increased activity of coagulation enzymes. Such effects are observed whether estrogen is given alone or in combination with progestogens, orally or transdermally. Two recent randomized, double-blind clinical trials have shown that hormone replacement therapy leads to an increased risk of venous thromboembolism (VTE) in postmenopausal women. Generally, in women with no additional risk factors for VTE, the excess risk due to hormone replacement therapy is rather small. However, women with a history of VTE should not be prescribed hormone replacement therapy.

Original languageEnglish
Pages (from-to)478-483
Number of pages6
JournalEuropean Journal of Internal Medicine
Volume12
Issue number6
DOIs
Publication statusPublished - 2001

Keywords

  • Estrogen
  • Factor V Leiden
  • Thrombophilia

ASJC Scopus subject areas

  • Medicine(all)
  • Internal Medicine

Fingerprint Dive into the research topics of 'Venous thromboembolism and hormone replacement therapy'. Together they form a unique fingerprint.

Cite this